Alert archive / Nebraska / Wind Advisories in 2020
Wind Advisory 5, NWS Omaha, NE
NWS Omaha, NE issued this wind advisory at Mar 4, 2020, 1:46 PM CST for 10 counties in Nebraska; Harrison County, Monona County, Shelby County, Iowa. It took effect at Mar 5, 2020, 9:00 AM CST. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Mar 4, 2020, 1:46 PM CST (19:46 UTC)
- In effect from
- Mar 5, 2020, 9:00 AM CST
- Expired
- Mar 5, 2020, 6:00 PM CST
- In force
- 9 hr
- Issued by
- NWS Omaha, NE
Counties Harrison County, IA, Monona County, IA, Shelby County, IA, Antelope County, NE, Burt County, NE, Cedar County, NE, Cuming County, NE, Knox County, NE, Madison County, NE, Pierce County, NE, Stanton County, NE, Thurston County, NE, Wayne County, NE
The radar
The Omaha radar (KOAX), 95 km from the middle of the area, began a volume at 19:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 7.8 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1064 m above ground
- 0-6 km bulk shear
- 85 kt
- 0-1 km storm-relative helicity
- 117 m²/s²
- 0-3 km storm-relative helicity
- 149 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
877 WWUS73 KOAX 041946 NPWOAX URGENT - WEATHER MESSAGE National Weather Service Omaha/Valley NE 146 PM CST Wed Mar 4 2020 IAZ043-055-056-NEZ011-012-015>018-031>034-051015- /O.NEW.KOAX.WI.Y.0005.200305T1500Z-200306T0000Z/ Monona-Harrison-Shelby-Knox-Cedar-Thurston-Antelope-Pierce-Wayne- Madison-Stanton-Cuming-Burt- Including the cities of Onawa, Mapleton, Missouri Valley, Woodbine, Logan, Dunlap, Harlan, Creighton, Bloomfield, Crofton, Wausa, Verdigre, Niobrara, Hartington, Laurel, Randolph, Coleridge, Pender, Macy, Walthill, Winnebago, Neligh, Elgin, Pierce, Plainview, Osmond, Wayne, Norfolk, Stanton, West Point, Wisner, Tekamah, Oakland, Lyons, and Decatur 146 PM CST Wed Mar 4 2020 ...WIND ADVISORY IN EFFECT FROM 9 AM TO 6 PM CST THURSDAY... The National Weather Service in Omaha/Valley has issued a Wind Advisory, which is in effect from 9 AM to 6 PM CST Thursday. * WHAT...Northwest winds 20 to 30 mph gusting up to 50 mph. * WHERE...Northeast Nebraska and Western Iowa. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 30 to 39 mph are expected for one hour or longer, or winds of 45 to 57 mph for any duration. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$
2 follow-up statements
067 WWUS73 KOAX 050940 NPWOAX URGENT - WEATHER MESSAGE National Weather Service Omaha/Valley NE 340 AM CST Thu Mar 5 2020 IAZ043-055-056-NEZ011-012-015>018-031>034-052300- /O.CON.KOAX.WI.Y.0005.200305T1500Z-200306T0000Z/ Monona-Harrison-Shelby-Knox-Cedar-Thurston-Antelope-Pierce-Wayne- Madison-Stanton-Cuming-Burt- Including the cities of Onawa, Mapleton, Missouri Valley, Woodbine, Logan, Dunlap, Harlan, Creighton, Bloomfield, Crofton, Wausa, Verdigre, Niobrara, Hartington, Laurel, Randolph, Coleridge, Pender, Macy, Walthill, Winnebago, Neligh, Elgin, Pierce, Plainview, Osmond, Wayne, Norfolk, Stanton, West Point, Wisner, Tekamah, Oakland, Lyons, and Decatur 340 AM CST Thu Mar 5 2020 ...WIND ADVISORY REMAINS IN EFFECT FROM 9 AM THIS MORNING TO 6 PM CST THIS EVENING... * WHAT...Northwest winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...Northeast Nebraska and west central Iowa. * WHEN...From 9 AM this morning to 6 PM CST this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. A Wind Advisory means that winds of 30 to 39 mph are expected for one hour or longer, or winds of 45 to 57 mph for any duration. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$
130 WWUS73 KOAX 051649 NPWOAX URGENT - WEATHER MESSAGE National Weather Service Omaha/Valley NE 1049 AM CST Thu Mar 5 2020 IAZ043-055-056-NEZ011-012-015>018-031>034-060000- /O.CON.KOAX.WI.Y.0005.000000T0000Z-200306T0000Z/ Monona-Harrison-Shelby-Knox-Cedar-Thurston-Antelope-Pierce-Wayne- Madison-Stanton-Cuming-Burt- Including the cities of Onawa, Mapleton, Missouri Valley, Woodbine, Logan, Dunlap, Harlan, Creighton, Bloomfield, Crofton, Wausa, Verdigre, Niobrara, Hartington, Laurel, Randolph, Coleridge, Pender, Macy, Walthill, Winnebago, Neligh, Elgin, Pierce, Plainview, Osmond, Wayne, Norfolk, Stanton, West Point, Wisner, Tekamah, Oakland, Lyons, and Decatur 1049 AM CST Thu Mar 5 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING... * WHAT...Northwest winds 25 to 35 mph with gusts around 50 mph. * WHERE...Northeast Nebraska and west central Iowa. * WHEN...Until 6 PM CST this evening. * IMPACTS...Impacts to travel as driving may be difficult. In addition, some reduced visibilities may occur in construction areas or where there is sand or loose soil. Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. A Wind Advisory means that winds of 30 to 39 mph are expected for one hour or longer, or winds of 45 to 57 mph for any duration. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ Zapotocny
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this wind advisory went out at Mar 4, 11:33 AM CST, 2 hours 13 minutes earlier.
Area forecast discussion, Mar 4, 11:33 AM CST, 2 hours 13 minutes before
Area Forecast Discussion National Weather Service Omaha/Valley NE 1133 AM CST Wed Mar 4 2020 ...Updated Aviation Forecast Discussion... .DISCUSSION... Issued at 330 AM CST Wed Mar 4 2020 Forecast Summary: Our string of above-normal temperatures should remain intact at least through the weekend when we may see some 70s. The only real weather concern through then will be very windy conditions on Thursday as precipitation chances hold off until early next week. Today through Friday: Primary mid level flow will remain northwest today before a clipper system rolls into the Great Lakes Region and sharpens a trough just to our east on Thursday. Ahead of this system, a return to southwest surface winds is forecast this afternoon, providing favorable downslope warming component under nearly full sunshine. We should see highs a category or two above Tuesday's readings. Cold front associated with clipper is scheduled into our northern CWA later this evening, then progressing south of Nebraska and southwest Iowa by Thursday morning. First of all, forcing for ascent and thus precipitation chances will be maximized north and northeast of our area, though increase in mid level clouds and perhaps a few sprinkles could affect our northern counties. Attention turns to increasing winds Thursday as strong subsidence behind cold front, low level instability and unidirectional winds with height promote deep mixing and efficient downward momentum transfer of strong northwest winds at top of boundary layer. Gridded/MOS guidance, though painting sustained winds around 30 mph, may be underplaying things a bit as forecast soundings suggest average speeds over 30 mph and gusts to 50 mph are likely. See Fire Weather section below for more info on that potential Thursday. Friday through Sunday: Winds die down Thursday night as surface high pressure settles into the region. That high slides east on Friday allowing southerly winds to return. Meanwhile mid level ridging begins to build into the Plains, maximizing heights on Saturday before ridge axis shifts east by Sunday. After a cold start in the 20s under surface ridge Friday morning, our warming trend into the weekend will commence by Friday afternoon when highs reach the 50s. Then a very warm atmosphere under ridge along with plenty of sunshine will push temperatures toward 70 over the weekend. Sunday's highs may be tempered somewhat if cloud cover thickens faster than advertised ahead of approaching mid level wave. GFS remains the most aggressive in bringing wave into the region, even squeezing out precipitation Sunday afternoon. Have followed slower ECMWF again this morning in this regard, keeping precipitation out of the forecast until Sunday night. Monday and Tuesday: Mid level shortwave ejecting into the Plains Sunday night will bring a fairly decent shot of precipitation Sunday night into Monday. Most of this should fall as rain, but colder air spilling into the region behind wave could turn rain to snow in our north before ending. Cooler temps follow for Monday and Tuesday when highs swing back toward normal. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1133 AM CST Wed Mar 4 2020 VFR conditions will prevail through the forecast period. Light southwest winds will increase to 10-15 kt this afternoon and continue into this evening. A front will move through the area tonight with the southwest winds switching to northwest at to 10-20 kt with higher gusts. The northwest winds will strengthen further by late Thursday morning. Low-level wind shear is expected tonight both ahead of the surface front and behind it. && .FIRE WEATHER... Issued at 330 AM CST Wed Mar 4 2020 The strong winds and deep mixing leading to lower surface dew points and relative humidity will also increase our fire danger on Thursday, especially given the lack of precipitation over the last month leading to dry fuels. Contemplated a fire weather watch for parts of our area, but after consulting with neighboring offices, will give it another model run before pulling the trigger, and highlight wind and fire risk through social media and hazardous weather outlooks. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...None. IA...None. && DISCUSSION...Dergan AVIATION...Mead FIRE WEATHER...Dergan
Hazardous weather outlook, Mar 4, 11:33 AM CST, 2 hours 13 minutes before
Hazardous Weather Outlook National Weather Service Omaha/Valley NE 1133 AM CST Wed Mar 4 2020 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-050745- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison- Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler- Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline- Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 1133 AM CST Wed Mar 4 2020 This Hazardous Weather Outlook is for portions of southwest Iowa...west central Iowa...east central Nebraska...northeast Nebraska and southeast Nebraska. .DAY ONE...This Afternoon and Tonight Very high fire danger will exist this afternoon in northeast Nebraska with high danger in southeast Nebraska. Relative humidities dropping to lower than 30 percent, southwest winds gusting over 20 mph, along with dry grasses, will lead to the potentially dangerous fire weather conditions. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Extreme fire danger is forecast for Thursday for eastern Nebraska and southwest Iowa with strong northwest winds and low humidity. Fire weather conditions could develop Saturday and Sunday as high temperatures climb into the upper 60s. This time, they'll be accompanied by gusty southerly winds. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
The office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 4, 1:46 PM CST | Red Flag Warning | OAX | Boone, Butler, Cass, Colfax, Dodge, Douglas and 14 more | 28 hr |
Nearby
Wind Advisories in Nebraska, 2020Wind Advisories in Iowa, 2020Every wind advisory in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.